Alert archive / California / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 1, NWS Las Vegas, NV

July 5, 2014San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 5, 2014, 11:09 AM PDT for San Bernardino County, California; Mohave County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2014, 11:09 AM PDT (18:09 UTC)
Expired
Jul 5, 2014, 11:43 AM PDT
In force
34 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 95 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 6.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
2430 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

893 
WUUS55 KVEF 051809
SVRVEF
AZC015-CAC071-051900-
/O.NEW.KVEF.SV.W.0001.140705T1809Z-140705T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1109 AM PDT SAT JUL 5 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHWESTERN MOHAVE COUNTY IN NORTHWEST ARIZONA...
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL NOON PDT/NOON MST/.

* AT 1106 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR NEEDLES...OR 9 MILES
  NORTHWEST OF TOPOCK. THIS STORM WAS MOVING NORTH AT 5 MPH. A WIND  
  GUST OF 71 MPH WAS OBSERVED IN NEEDLES AT 1102 AM. 

* LOCATIONS IMPACTED INCLUDE...
  NEEDLES...NEEDLES KOA CAMPGROUND AND MOHAVE VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES.

REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3500 11451 3477 11447 3472 11467 3493 11480
TIME...MOT...LOC 1808Z 243DEG 2KT 3478 11460

$$

OUTLER
2 follow-up statements
229 
WWUS55 KVEF 051833
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1133 AM PDT SAT JUL 5 2014

AZC015-CAC071-051900-
/O.CON.KVEF.SV.W.0001.000000T0000Z-140705T1900Z/
MOHAVE AZ-SAN BERNARDINO CA-
1133 AM PDT SAT JUL 5 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON
PDT/NOON MST/ FOR EAST CENTRAL SAN BERNARDINO AND EXTREME
SOUTHWESTERN MOHAVE COUNTIES...

AT 1129 AM PDT...THE SEVERE THUNDERSTORM PROMTING THE WARNING HAS 
WEAKENED HOWEVER STRONG OUTFLOW WINDS OVER 60 MPH REMAIN POSSIBLE. 
HIGH WINDS MAY OCCUR WELL AHEAD OF ANY RAIN OR LIGHTNING. 

LOCATIONS IMPACTED INCLUDE...
NEEDLES...MOHAVE VALLEY AND WILLOW VALLEY.


&&

LAT...LON 3500 11451 3477 11447 3472 11467 3493 11480
TIME...MOT...LOC 1831Z 243DEG 2KT 3479 11459

$$

OUTLER
193 
WWUS55 KVEF 051843
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1143 AM PDT SAT JUL 5 2014

AZC015-CAC071-051852-
/O.CAN.KVEF.SV.W.0001.000000T0000Z-140705T1900Z/
MOHAVE AZ-SAN BERNARDINO CA-
1143 AM PDT SAT JUL 5 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN BERNARDINO
AND EXTREME SOUTHWESTERN MOHAVE COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM PROMPTING THE WARNING HAS WEAKENED. GUSTY 
WINDS REMAIN POSSIBLE IN THE NEEDLES AREA THROUGH NOON. 

LAT...LON 3500 11451 3477 11447 3472 11467 3493 11480
TIME...MOT...LOC 1842Z 243DEG 2KT 3479 11458

$$

OUTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:57 AM PDT, 12 minutes earlier.

Area forecast discussion, Jul 5, 10:57 AM PDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1057 AM PDT SAT JUL 5 2014

.SYNOPSIS...MONSOON MOISTURE WILL CONTINUE TO SPREAD TO THE
NORTHWEST RESULTING IN A CHANCE OF THUNDERSTORMS FOR MUCH OF THE
AREA OVER THE HOLIDAY WEEKEND. THUNDERSTORM CHANCES ARE LIKELY TO
CONTINUE AT LEAST THROUGH THE MIDDLE OF THE NEW WORK WEEK. COOLER
TEMPERATURES CAN BE EXPECTED AS A RESULT OF THIS MOISTURE INCREASE.
&&

.UPDATE...
THE ATMOSPHERE REMAINS PRIMED FOR ANOTHER ACTIVE DAY ACROSS THE
REGION. JUST DID A QUICK UPDATE TO THE FORECAST TO ADJUST BOTH THE
AREAL EXTENT AND COVERAGE FOR THUNDERSTORMS IN THE ARE FOR THIS
AFTERNOON AND EVENING. THUNDERSTORMS ARE ALREADY FIRING OVER EASTERN
SAN BERNARDINO COUNTY. THEY WILL BE THE FIRST AREA TO SEE ACTION
TODAY. MOHAVE AND CLARK COUNTY WILL GET GOING SHORTLY AS WELL.
LINCOLN COUNTY FORECAST HAS BEEN ADJUSTED SOME. DEW POINTS HAVE BEEN
ON THE RISE OVER THE LAST 12 HOURS AND IT APPEARS THAT THE THREAT OF
DRY LIGHTNING IS WANING FAST. EARLY THUNDERSTORMS MAY HAVE A BIT OF
DRY LIGHTNING...BUT LATER THIS AFTERNOON THAT WILL GIVE WAY TO MORE
WET STORMS.

ALSO A MAJOR CONCERN IS THE THREAT OF A NORTHEAST FLOW THUNDERSTORM
LATER TONIGHT. STORM PROPAGATION WILL TURN TOWARD THE SOUTHWEST LATER
THIS EVENING IF THE FORECAST LOW LEVEL FLOW STRENGTHEN FROM THE
SW. THIS MAY MEAN THAT THUNDERSTORM ACTIVITY IN SW UTAH MAY ROLL
RIGHT DOWN INTO LINCOLN AND CLARK COUNTIES. TYPICALLY THESE TYPE
EVENTS CAUSE WIND DAMAGE. IT IS TOO EARLY TO TELL IF THAT WILL
HAPPEN THIS EVENING. BUT WE WILL KEEP AN EYE ON IT.

&&

.AVIATION...FOR MCCARRAN...GENERALLY SOUTHEAST WINDS AROUND 4-7 KTS
ARE EXPECTED THIS MORNING BEFORE TRANSITIONING TO MORE EASTERLY
AROUND 16Z. HOWEVER...WINDS WILL BE GUSTY AND ERRATIC WITH ANY
THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EARLY EVENING.
CEILINGS WITH THUNDERSTORMS COULD DROP TO 7-8 KFT IF STORMS MOVE
DIRECTLY OVER THE TERMINAL.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GENERALLY BREEZY SOUTH WINDS EXPECTED TODAY WITH A FEW
GUSTS TO 25 KTS. ISOLATED TO SCATTERED THUNDERSTORMS ACROSS EASTERN
SAN BERNARDINO...MOHAVE...EXTREME SOUTHERN CLARK COUNTIES THROUGH
THE EARLY MORNING HOURS WILL SPREAD ACROSS MOST OF THE AREA LATER
TODAY AND SUNDAY. ERRATIC AND GUSTY WINDS NEAR STORMS ALONG WITH
CEILINGS DOWN TO 7-10 KFT.
&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS.
&&

.PREV DISCUSSION... /ISSUED 450 AM PDT SAT JUL 5 2014/

.SHORT TERM...THROUGH MONDAY NIGHT...CONVECTION ACROSS THE LAS VEGAS
VALLEY LAST NIGHT BROUGHT MEASURABLE RAINFALL TO MCCARRAN AIRPORT
AND AN END TO THE DRY STREAK. THE MONSOON MOISTURE WILL CONTINUE TO
INCREASE TODAY. THE KVEF 00Z SOUNDING INDICATED A PW OF 1.06 INCHES.
LATEST GFS/NAM/SREF DATA SUGGESTS PWS WILL RANGE BETWEEN ROUGHLY 1.4
INCHES TODAY TO 1.2 INCHES MONDAY. WITH PW VALUES IN THIS
RANGE...HEAVY RAIN IS POSSIBLE WITH STORMS THAT DEVELOP. LOCALIZED
FLOODING IS A CONCERN WHERE STORMS REPEATEDLY DEVELOP OVER AN AREA.
LOWER AVAILABLE MOISTURE CONTENT FARTHER NORTH IN OUR
CWA...PARTICULARLY ACROSS CENTRAL AND NORTHERN LINCOLN COUNTY MEANS
LESS WETTING RAIN. WILL CONTINUE THE RED FLAG WARNING FOR DRY
THUNDERSTORMS ACROSS THIS AREA.

AN UPPER LEVEL DISTURBANCE /INVERTED TROUGH/ ACROSS OUR SOUTHERN CWA
AND PLENTIFUL MOISTURE MEANS THE CHANCE OF CONVECTION CONTINUES
TODAY THROUGH MONDAY. STILL EXPECT ISOLATED TO SCATTERED CONVECTION
FOR MUCH OF THE FORECAST AREA TODAY. HOWEVER...IT MAY START A LITTLE
LATER IN SOME AREAS BECAUSE OF LINGERING DEBRIS CLOUDS. THE INVERTED
TROUGH WILL INCREASE BULK SHEAR TO 20-30 KNOTS THIS AFTERNOON AND
EVENING...WITH STORM MOTION BEING NORTHEAST TO SOUTHWEST. THIS UPPER
LEVEL FEATURE WILL KEEP SPREADING MOISTURE AND THUNDERSTORM CHANCES
NORTH AND WEST...WITH THE ENTIRE FORECAST AREA SEEING A CHANCE OF
THUNDERSTORMS BY TOMORROW AND CONTINUING MONDAY. SHOULD ALSO SEE
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS GOING THROUGH THE
OVERNIGHT HOURS FOR SOME LOCATIONS...AS THE UPPER LEVEL FORCING
REMAINS ACROSS THE AREA. THIS IS EVIDENT THIS MORNING ACROSS
PORTIONS OF SAN BERNARDINO...CLARK...AND MOHAVE COUNTIES. WITH THE
MOISTURE INCREASE...TEMPERATURES WILL BE COOLER. HOWEVER...MOISTURE
IS FORECAST TO GRADUALLY DECREASE EACH DAY...SO TEMPS SHOULD
SLIGHTLY EDGE UPWARD.

.LONG TERM....TUESDAY THROUGH FRIDAY...BIG QUESTIONS ARISE FOR NEXT
WEEK REGARDING THE MONSOON OUTLOOK. THE ECMWF HAD BEEN CONSISTENTLY
THE DRIER SOLUTION WHEN COMPARED TO THE GFS BUT NOW THE 00Z RUN HAS
SWAPPED PLACES WITH THE GFS AND HAS BECOME THE WET SOLUTION WHILE
THE 00Z GFS TRENDS DRIER EACH DAY. NEEDLESS TO SAY, THIS WOULD HAVE
HUGE IMPLICATIONS FOR POSSIBLE IMPACTS ACROSS MUCH OF THE REGION.
THE GFS WOULD SUGGEST GARDEN VARIETY TYPE THUNDERSTORMS WITH
LESSENING COVERAGE EACH DAY. THE ECMWF, ON THE OTHER HAND, IS
FORECASTING A INVERTED TROUGH AND ABUNDANT MOISTURE OVER SONORA
MEXICO MOVING INTO SOUTHERN ARIZONA AND SOUTHERN CALIFORNIA AND THEN
ROLLING INTO SOUTHCENTRAL AND SOUTH EASTERN NEVADA. IF THIS WERE TO
COME TO PASS, WIDESPREAD THUNDERSTORM ACTIVITY WOULD BE LIKELY. THE
BOTTOM LINE FOR ME IS THERE DOES NOT SEEM TO BE A GOOD REASON AT
THIS TIME (E.G., DRY SOUTHWESTERLY FLOW) TO FLUSH OUT THE MOISTURE,
OR CONVERSELY, NO TROPICAL TAP IS FORECAST WHICH COULD SHARPLY RAMP
UP ACTIVITY. THUS, CONTINUED DOWN THE WELL TRAVELED ROAD OF DAILY
THUNDERSTORM CHANCES THROUGH THE PERIOD WITH THE BEST COVERAGE
ACROSS THE EASTERN HALF OF THE CWA AND LESSER CHANCES IN THE WEST.
OVERALL, THE FORECAST TENDS TO KEEP TEMPERATURES LOWER IN THE EAST
AND HOTTER IN THE WEST.

.FIRE WEATHER...DRY THUNDERSTORMS AND NEW FIRE STARTS REMAIN A
CONCERN ON THE LEADING EDGE OF THE MONSOON MOISTURE PUSH TODAY. A
RED FLAG WARNING FOR DRY LIGHTNING REMAINS IN EFFECT FOR THE LINCOLN
COUNTY ELY DISPATCH AREA THROUGH TONIGHT. A FEW WET STORMS MAY PUSH
INTO SOUTHERN LINCOLN COUNTY BUT STORMS OVER CENTRAL AND NORTHERN
LINCOLN COUNTY ARE EXPECTED TO REMAIN MOSTLY DRY. GUSTY AND ERRATIC
WINDS CAN BE EXPECTED WITH ANY STORMS CREATING CONTAINMENT PROBLEMS
AND DANGEROUS CONDITIONS FOR THOSE FIGHTING ANY FIRES.

&&

UPDATE: LERICOS
PREVIOUS: PADDOCK/PIERCE/SALMEN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 5, 3:48 AM PDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
348 AM PDT SAT JUL 5 2014

AZZ001>003-036-CAZ519>527-NVZ014>022-061100-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
348 AM PDT SAT JUL 5 2014 /348 AM MST SAT JUL 5 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS PRODUCING ERRATIC GUSTY WINDS
AND BRIEF PERIODS OF HEAVY RAIN ARE EXPECTED TODAY AND TONIGHT. SOME
DRY LIGHTNING IS POSSIBLE ACROSS MAINLY LINCOLN COUNTY ON THE
LEADING EDGE OF THE MOISTURE GRADIENT...WHERE A RED FLAG WARNING
REMAINS IN EFFECT THROUGH THIS EVENING. BLOWING DUST IS ALSO A
POSSIBILITY THIS AFTERNOON AND EVENING ACROSS THE LOWER DESERTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONSOON MOISTURE WILL REMAIN ACROSS THE REGION INTO THE NEW WORK
WEEK. THE MAIN THREATS WILL BE ERRATIC GUSTY WINDS...BRIEF HEAVY
RAINFALL...AND DANGEROUS LIGHTNING FOR MOST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 5, 11:01 AM PDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1101 AM PDT SAT JUL 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      2 WNW TWENTYNINE PALMS  34.15N 116.10W
07/05/2014                   SAN BERNARDINO     CA   TRAINED SPOTTER

            6 INCHES OF RUNNING WATER ACROSS A COUPLE OF DIFFERENT
            ROADWAYS IN 29 PALMS. HWY162 AND ENCELIA AVENUE FLOODED.

&&

TLERICOS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 10:57 AM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 5, 11:24 AM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Jul 5, 12:48 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 5, 1:12 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 5, 2:14 PM PDTFlash Flood WarningVEFInyo, San Bernardino3 hr
Jul 5, 2:22 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 5, 3:17 PM PDTFlash Flood WarningVEFInyo3 hr

Nearby

Severe Thunderstorm Warnings in California, 2014Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.